Tennessee, 2010Excessive Heat in Tennessee, August 4, 2010
August 4, 2010 · NWS OHX · 22 events in 22 counties and zones
Afternoon heat index readings ranged from 110 to 115 degrees over much of Middle Tennessee on August 4th. Around the Nashville Metropolitan area, a couple dozen people were hospitalized suffering from heat exhaustion along with several others being hospitalized suffering from burnt feet.
Every event with a place to put it; 22 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 25
- Property damage
- $100,000
- Crop damage
- None recorded
- Events
- 22
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Afternoon heat index readings ranged from 110 to 115 degrees over much of Middle Tennessee on August 4th. Around the Nashville Metropolitan area, a couple dozen people were hospitalized suffering from heat exhaustion along with several others being hospitalized suffering from burnt feet. There were no known fatalities. There were also numerous reports of damage from the heat, including exploding tires on automobiles.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before the first event at Aug 4, 10:35 AM CST, 1 hour 25 minutes earlier.
Area forecast discussion, Aug 4, 10:35 AM CST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
1135 AM CDT WED AUG 4 2010
.UPDATE...FOR 18Z AVIATION FORECASTS
&&
.AVIATION...EXPECT SCATTERED DAYTIME CU (4-6K FT) THROUGH THE
FORECAST PERIOD, ALONG WITH SCATTERED CI (NR 25K FT). ISOLATED
AFTERNOON TSTMS ARE POSSIBLE TODAY.
VFR CONDITIONS WILL PREVAIL FOR MOST OF THE PERIOD. HOWEVER, MVFR OR
IFR CONDITIONS MAY OCCUR IN AND CLOSE TO THUNDERSTORMS, DUE TO
LOWERED CIGS AND RESTRICTED VSBY IN HEAVY RAIN. ALSO, EXPECT MVFR
CONDITIONS AT CSV DUE TO FOG AND HAZE DURING THE LATE NIGHT/EARLY
MORNING WINDOW, 06Z- 12Z.
&&
.OHX WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 7 PM CDT THURSDAY FOR TNZ009>011-029>033-
063>065-077-078.
EXCESSIVE HEAT WARNING UNTIL 7 PM CDT THURSDAY FOR TNZ005>008-
022>028-056>062-075-093>095.
&&
19
Hazardous weather outlook, Aug 4, 4:15 AM CST, 7 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
515 AM CDT WED AUG 4 2010
TNZ005>011-022>034-056>066-075-077>080-093>095-051015-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
515 AM CDT WED AUG 4 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF MIDDLE
TENNESSEE.
.DAY ONE...TODAY AND TONIGHT
THE DANGEROUS HEAT WAVE WILL WORSEN ACROSS THE MID STATE WITH
HIGHER TEMPERATURES AND HIGHER HUMIDITY. MOST AREAS EAST OF
INTERSTATE 65 WILL BE UNDER A HEAT ADVISORY...WITH AREAS ALONG AND
WEST OF I 65 UNDER AN EXCESSIVE HEAT WARNING. HEAT INDEX VALUES
WILL TOP 105 FOR MANY LOCATIONS...AND COLD EXCEED 110 OVER THE
WEST HALF.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
A HEAT ADVISORY WILL CONTINUE THROUGH THURSDAY FOR MOST AREAS EAST
OF I 65...WITH AN EXCESSIVE HEAT WARNING ALONG AND WEST OF I 65.
THE HEAT WILL EASE UP A BIT FRIDAY AND SATURDAY...BUT TEMPERATURES
WILL CLIMB AGAIN NEXT WEEK...AND MORE ADVISORIES OR WARNINGS MAY
BE NEEDED.
13
In the hours before
Special weather statement, Aug 4, 9:07 AM CST, 2 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1007 AM CDT WED AUG 4 2010
TNZ005>011-022>034-056>066-075-077>080-093>095-050300-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
INCLUDING THE CITIES OF...DOVER...CLARKSVILLE...SPRINGFIELD...
GALLATIN...LAFAYETTE...CELINA...BYRDSTOWN...CAMDEN...ERIN...
WAVERLY...DICKSON...ASHLAND CITY...NASHVILLE...LEBANON...
MOUNT JULIET...HARTSVILLE...CARTHAGE...GAINESBORO...COOKEVILLE...
LIVINGSTON...JAMESTOWN...LOBELVILLE...CENTERVILLE...HOHENWALD...
FRANKLIN...BRENTWOOD...COLUMBIA...LEWISBURG...MURFREESBORO...
WOODBURY...SMITHVILLE...SPARTA...CROSSVILLE...SHELBYVILLE...
TULLAHOMA...MANCHESTER...MCMINNVILLE...ALTAMONT...SPENCER...
WAYNESBORO...LAWRENCEBURG...PULASKI
1007 AM CDT WED AUG 4 2010
.....EXCESSIVE HEAT WARNING IS IN EFFECT FOR THE WESTERN HALF OF
MIDDLE TENNESSEE UNTIL 7 PM CDT THURSDAY...
...HEAT ADVISORY CONTINUES FOR PORTIONS OF EASTERN MIDDLE TENNESSEE
UNTIL 7 PM CDT THURSDAY...
A STRONG UPPER LEVEL RIDGE WILL KEEP HOT TEMPERATURES ALONG WITH VERY
HUMID CONDITIONS ACROSS ALL OF MIDDLE TENNESSEE THROUGH THURSDAY.
HEAT INDICIES WILL CLIMB INTO THE 107 TO 115 DEGREE RANGE THIS
AFTERNOON ACROSS THE WEST HALF OF THE MID STATE...WITH THE ACTUAL
TEMPERATURES IN THE LOW TRIPLE DIGITS. EASTERN AREAS WILL ALSO
EXPERIENCE HOT WEATHER WITH HEAT INDICIES IN THE 105 TO 109 DEGREE
RANGE...WITH ACTUAL TEMPERATURES IN THE UPPER 90S. THIS IS THE
MOST INTENSE HEAT WAVE IN MIDDLE TENNESSEE SINCE AUGUST OF 2007
AND SOME OF THE HIGHEST HEAT INDICIES THAT WE'VE EVER EXPERIENCED.
THE RECORD HIGH TEMPERATURE IN NASHVILLE FOR BOTH AUGUST 4TH AND
5TH IS 102 DEGREES SET BACK IN 1947. TEMPERATURES TODAY IN
NASHVILLE WILL BE NEAR THE RECORD.
THIS SUMMER HAS BEEN HOT IN MIDDLE TENNESSEE. JUNE WAS THE 6TH HOTTEST
ON RECORD IN NASHVILLE WHILE JULY ENDED AS THE 10TH HOTTEST ON RECORD.
THE HOTTEST AUGUST ON RECORD WAS BACK IN 2007. THE LAST TIME NASHVILLE
REACHED 100 DEGREES WAS ON AUGUST 24TH 2007 WHEN THE TEMPERATURE
REACHED 102 DEGREES.
...HEAT WAVE SAFETY TIPS...
IF YOU HAVE TO BE OUTDOORS...
* SLOW DOWN.
* REDUCE OR ELIMINATE STRENUOUS ACTIVITIES.
* IF POSSIBLE...CONFINE OUTDOOR ACTIVITIES TO THE COOLEST PART OF
THE DAY.
* DRESS FOR SUMMER.
* DO NOT DRINK ALCOHOLIC BEVERAGES.
* DO NOT GET TOO MUCH SUN.
* IF POSSIBLE STAY INDOORS IN AN AIR CONDITIONED PLACE...ESPECIALLY
DURING THE HOTTEST PART OF THE DAY.
* NEVER...EVER LEAVE A CHILD IN A CAR...NOT EVEN FOR A MINUTE.
TEMPERATURES CAN SOAR TO DEADLY LEVELS QUICKLY.
* MAKE SURE PETS HAVE PLENTY OF FRESH WATER AND ARE IN A COOL PLACE.
BOYD
Excessive Heat, Stewart
- When
- August 4, 12:00 PM CST to 6:00 PM CST
- Where
- Stewart forecast zone
- Reported by
- COOP Observer
- Coordinates
- 36.501, -87.838 (the zone’s center; the record gives no point)
Afternoon temperatures around 100 degrees and unusually high humidity led to heat index values between 110 and 115 degrees on August 4th.
Excessive Heat, Montgomery
- When
- August 4, 12:00 PM CST to 6:00 PM CST
- Where
- Montgomery forecast zone
- Reported by
- COOP Observer
- Coordinates
- 36.497, -87.383 (the zone’s center; the record gives no point)
Afternoon temperatures around 100 degrees and unusually high humidity led to heat index values between 110 and 115 degrees on August 4th.
Excessive Heat, Robertson
- When
- August 4, 12:00 PM CST to 6:00 PM CST
- Where
- Robertson forecast zone
- Reported by
- COOP Observer
- Coordinates
- 36.526, -86.871 (the zone’s center; the record gives no point)
Afternoon temperatures around 100 degrees and unusually high humidity led to heat index values between 110 and 115 degrees on August 4th.
Excessive Heat, Sumner
- When
- August 4, 12:00 PM CST to 6:00 PM CST
- Where
- Sumner forecast zone
- Reported by
- COOP Observer
- Coordinates
- 36.469, -86.460 (the zone’s center; the record gives no point)
Afternoon temperatures around 100 degrees and unusually high humidity led to heat index values between 110 and 115 degrees on August 4th.
Excessive Heat, Benton
- When
- August 4, 12:00 PM CST to 6:00 PM CST
- Where
- Benton forecast zone
- Reported by
- COOP Observer
- Coordinates
- 36.070, -88.068 (the zone’s center; the record gives no point)
Afternoon temperatures around 100 degrees and unusually high humidity led to heat index values between 110 and 115 degrees on August 4th.
Excessive Heat, Houston
- When
- August 4, 12:00 PM CST to 6:00 PM CST
- Where
- Houston forecast zone
- Reported by
- COOP Observer
- Coordinates
- 36.286, -87.717 (the zone’s center; the record gives no point)
Afternoon temperatures around 100 degrees and unusually high humidity led to heat index values between 110 and 115 degrees on August 4th.
Excessive Heat, Humphreys
- When
- August 4, 12:00 PM CST to 6:00 PM CST
- Where
- Humphreys forecast zone
- Reported by
- COOP Observer
- Coordinates
- 36.041, -87.776 (the zone’s center; the record gives no point)
Afternoon temperatures around 100 degrees and unusually high humidity led to heat index values between 110 and 115 degrees on August 4th.
Excessive Heat, Dickson
- When
- August 4, 12:00 PM CST to 6:00 PM CST
- Where
- Dickson forecast zone
- Reported by
- COOP Observer
- Coordinates
- 36.149, -87.357 (the zone’s center; the record gives no point)
Afternoon temperatures around 100 degrees and unusually high humidity led to heat index values between 110 and 115 degrees on August 4th.
Excessive Heat, Cheatham
- When
- August 4, 12:00 PM CST to 6:00 PM CST
- Where
- Cheatham forecast zone
- Reported by
- COOP Observer
- Coordinates
- 36.261, -87.087 (the zone’s center; the record gives no point)
Afternoon temperatures around 100 degrees and unusually high humidity led to heat index values between 110 and 115 degrees on August 4th.
Excessive Heat, Davidson
- When
- August 4, 12:00 PM CST to 6:00 PM CST
- Where
- Davidson forecast zone
- Injuries
- 25 direct, 0 indirect
- Property damage
- $100,000
- Reported by
- Newspaper
- Coordinates
- 36.171, -86.777 (the zone’s center; the record gives no point)
Afternoon temperatures around 100 degrees and unusually high humidity led to heat index values between 110 and 115 degrees on August 4th. Around Metro Nashville, a couple dozen people were hospitalized suffering from heat exhaustion. Several others were hospitalized suffering from burnt feet. There were no known fatalities. There were numerous reports of damage from the heat including exploding tires on automobiles.
Excessive Heat, Wilson
- When
- August 4, 12:00 PM CST to 6:00 PM CST
- Where
- Wilson forecast zone
- Reported by
- COOP Observer
- Coordinates
- 36.155, -86.298 (the zone’s center; the record gives no point)
Afternoon temperatures around 100 degrees and unusually high humidity led to heat index values between 110 and 115 degrees on August 4th.
Excessive Heat, Perry
- When
- August 4, 12:00 PM CST to 6:00 PM CST
- Where
- Perry forecast zone
- Reported by
- COOP Observer
- Coordinates
- 35.643, -87.859 (the zone’s center; the record gives no point)
Afternoon temperatures around 100 degrees and unusually high humidity led to heat index values between 110 and 115 degrees on August 4th.
Excessive Heat, Hickman
- When
- August 4, 12:00 PM CST to 6:00 PM CST
- Where
- Hickman forecast zone
- Reported by
- COOP Observer
- Coordinates
- 35.803, -87.473 (the zone’s center; the record gives no point)
Afternoon temperatures around 100 degrees and unusually high humidity led to heat index values between 110 and 115 degrees on August 4th.
Excessive Heat, Lewis
- When
- August 4, 12:00 PM CST to 6:00 PM CST
- Where
- Lewis forecast zone
- Reported by
- COOP Observer
- Coordinates
- 35.527, -87.493 (the zone’s center; the record gives no point)
Afternoon temperatures around 100 degrees and unusually high humidity led to heat index values between 110 and 115 degrees on August 4th.
Excessive Heat, Williamson
- When
- August 4, 12:00 PM CST to 6:00 PM CST
- Where
- Williamson forecast zone
- Reported by
- COOP Observer
- Coordinates
- 35.894, -86.899 (the zone’s center; the record gives no point)
Afternoon temperatures around 100 degrees and unusually high humidity led to heat index values between 110 and 115 degrees on August 4th.
Excessive Heat, Maury
- When
- August 4, 12:00 PM CST to 6:00 PM CST
- Where
- Maury forecast zone
- Reported by
- COOP Observer
- Coordinates
- 35.617, -87.077 (the zone’s center; the record gives no point)
Afternoon temperatures around 100 degrees and unusually high humidity led to heat index values between 110 and 115 degrees on August 4th.
Excessive Heat, Marshall
- When
- August 4, 12:00 PM CST to 6:00 PM CST
- Where
- Marshall forecast zone
- Reported by
- COOP Observer
- Coordinates
- 35.469, -86.765 (the zone’s center; the record gives no point)
Afternoon temperatures around 100 degrees and unusually high humidity led to heat index values between 110 and 115 degrees on August 4th.
Excessive Heat, Rutherford
- When
- August 4, 12:00 PM CST to 6:00 PM CST
- Where
- Rutherford forecast zone
- Reported by
- COOP Observer
- Coordinates
- 35.843, -86.417 (the zone’s center; the record gives no point)
Afternoon temperatures around 100 degrees and unusually high humidity led to heat index values between 110 and 115 degrees on August 4th.
Excessive Heat, Bedford
- When
- August 4, 12:00 PM CST to 6:00 PM CST
- Where
- Bedford forecast zone
- Reported by
- COOP Observer
- Coordinates
- 35.514, -86.459 (the zone’s center; the record gives no point)
Afternoon temperatures around 100 degrees and unusually high humidity led to heat index values between 110 and 115 degrees on August 4th.
Excessive Heat, Wayne
- When
- August 4, 12:00 PM CST to 6:00 PM CST
- Where
- Wayne forecast zone
- Reported by
- COOP Observer
- Coordinates
- 35.240, -87.788 (the zone’s center; the record gives no point)
Afternoon temperatures around 100 degrees and unusually high humidity led to heat index values between 110 and 115 degrees on August 4th.
Excessive Heat, Lawrence
- When
- August 4, 12:00 PM CST to 6:00 PM CST
- Where
- Lawrence forecast zone
- Reported by
- COOP Observer
- Coordinates
- 35.217, -87.396 (the zone’s center; the record gives no point)
Afternoon temperatures around 100 degrees and unusually high humidity led to heat index values between 110 and 115 degrees on August 4th.
Excessive Heat, Giles
- When
- August 4, 12:00 PM CST to 6:00 PM CST
- Where
- Giles forecast zone
- Reported by
- COOP Observer
- Coordinates
- 35.202, -87.035 (the zone’s center; the record gives no point)
Afternoon temperatures around 100 degrees and unusually high humidity led to heat index values between 110 and 115 degrees on August 4th.
- Excessive Heat
- Heat at or above the local excessive heat warning criteria, or heat that caused deaths.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Ohio, August 4, 20102 deaths · 4 injured · $295,000 · 1.75 in hail · 39 events
- Damaging Winds in West Virginia, August 4, 20101 death · 1 injured · $368,000 · 50 kt wind · 28 events
- Damaging Winds in Ohio, August 4, 20101 death · 60 kt wind · 3 events
- Flash Flooding in Iowa, August 4, 2010$1.2 million · 8 events
- Flash Flood and Flood in New York, August 4, 2010$750,000 · 2 events
- Hail and Damaging Winds in Ohio, August 4, 2010$402,000 · 1 in hail · 12 events
- Damaging Winds in Pennsylvania, August 4, 2010$345,000 · 55 kt wind · 9 events
- Damaging Winds and Lightning Strike in Mississippi, August 4, 2010$185,000 · 50 kt wind · 20 events
- Damaging Winds in West Virginia, August 4, 2010$310,000 · 60 kt wind · 5 events
- Damaging Winds and Lightning Strike in Virginia, August 4, 20101 injured · $40,000 · 55 kt wind · 37 events
- Flooding in Iowa, August 4 to 7, 2010$250,000 · 3 events
- Damaging Winds in Maryland, August 4, 2010$250,000 · 50 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 257477, 257478, 257480, 257481, 257482, 257483, 257484, 257485, 257486, 257487, 257488, 257489, 257490, 257491, 257492, 257493, 257494, 257495, 257496, 257497, 257498, 257499.